Klonopin Rehab

Call 1 (888) 460-6556
any time to discuss treatment options
Get Help Now
  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Potential Dangers of Klonopin Use and Abuse

Today’s success-driven culture has taken its toll on more than a few people. Work responsibilities, family obligations and planning for the future have created a tremendous amount of stress and pressure within the average American’s everyday life.

Klonopin, a commonly prescribed benzodiazepine drug, can help take the edge off daily levels of stress. Not surprisingly, rates of Klonopin use continue to rise with each passing year.

klonopin abuse effects

Abruptly stopping use of Klonopin after using it for a long time causes withdrawal, which can be very dangerous.

While Klonopin is an often-prescribed sedative-like medication, a large number of people who take it experience withdrawal symptoms upon completion of their prescription, according to the U. S. National Library of Medicine. When it comes to long-term Klonopin use, the potential dangers associated with its effects can place users in a never-ending cycle of abuse and addiction.

Klonopin Effects

Along with its calming effects, Klonopin also treats seizure-related conditions. Both anxiety and seizure-based conditions result from an abnormal level of electrical activity in the brain. Klonopin use helps reduce electrical activity by triggering the release of GABA neurotransmitter chemicals.

As a prescription drug, Klonopin is only intended as a short-term treatment solution. The potential dangers of Klonopin become an issue when users take the drug for longer than prescribed or abuse it.

Benzodiazepine Withdrawal Syndrome

For someone trying to reduce Klonopin dosage amounts or stop using altogether, withdrawal symptoms can start to develop within three to seven days. Because of Klonopin’s mechanism of action in the brain, users can develop what’s known as the benzodiazepine withdrawal syndrome.

Stopping Klonopin use can leave users experiencing even worse anxiety symptoms than before taking the drug. This syndrome can also bring on new symptoms that users never experienced before. Overall, the withdrawal period can last anywhere from a few months to a year or more.

Klonopin Withdrawal Effects

Klonopin use for more than a month at a time places users at risk of developing withdrawal symptoms. In effect, the drug creates a state of chemical imbalance in the brain, which can bring on the following effects –

  • Depression
  • Paranoia
  • Elevated heart rate
  • Elevated blood pressure
  • Panic attacks
  • Extreme anxiety
  • Seizures
  • Weight loss
  • Increased sensitivity in all the senses

Dangers of Sudden Withdrawal

Long-term Klonopin use automatically makes a person low dose dependent regardless of whether he or she attempts to stop taking the drug. For this reason, users place themselves at risk of experiencing sudden withdrawal when abruptly stopping Klonopin use.

Sudden withdrawal can bring on dangerous and even life-threatening effects, some of which include –

  • Panic attacks
  • Anxiety
  • Delirium tremens
  • Insomnia
  • Tremors

Unlike the withdrawal effects associated with benzodiazepine syndrome, sudden withdrawal symptoms are more intense and require medical attention.

Long-Term Brain Damage

With long-term Klonopin use, the likelihood of experiencing protracted withdrawal where symptoms last up to a year or more increases considerably. Protracted withdrawal results from damage done to brain structures and brain chemical processes from long-term Klonopin use.

Signs of long-term brain damage typically take the form of –

  • Diminished cognitive abilities
  • Ongoing sleep problems
  • Muscle weakness
  • Tingling sensations in the arms and legs
  • Muscle aches and pains
  • Gastrointestinal problems

While it’s best not to start taking Klonopin if at all possible, taking it for any longer than one month will likely open a person up to the dangerous effects of the drug.